Once alternative therapy is initiated, the symptoms of approximately one in five patients will worsen. This is called a Herxheimer Reaction. Some doctors call this a 'Die-Off Reaction' and others may even call it a 'Healing Crisis.' It occurs when a large number of candida organisms are killed off during initial stages of treatment, resulting in a sudden release of toxic substances that cause an immune response and intensified symptoms. It normally lasts no longer than a week and is frequently confused as an allergic reaction or toxicity toward the therapeutic agents.
The use of nutritional supplements and therapeutics, as opposed to drugs, tends to lessen the intensity, duration and frequency of these symptoms.
However, when symptoms are severe, treatment should be
backed off to tolerable levels and built up over time. The dosage can be
cut in half for a week, and then go back to original dosages.